DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20191096

A study of adverse drug reaction profile of tuberculosis patients attending DOTS center at Dr. Bhim Rao Ambedkar memorial hospital, Raipur, Chhattisgarh, India

Anand Rao, Tabish Ahmed, Tanveer A. Khan, N. B. Chandel, Chandresh Mishra

Abstract


Background: Tuberculosis is second leading cause of death in the world. The causative organism is Mycobacterium tuberculosis. The objective was to study the adverse reactions of the patients attending the DOTS center and to assess their causality and severity of reported ADRs.

Methods: Present study was a prospective observational study carried at the DOTS center of Dr. Bhim Rao Ambedkar Memorial Hospital, Raipur, Chhattisgarh, India between August 2011 to July 2012 (One year). The patients were monitored for adverse drug reactions. The assessment of ADRs were based upon the WHO assessment scale, Naranjo scale, European A.B.O scale.

Results: Total number of patients attending DOTS center was 816. The number of males (428) exceeded that of females (388). Majority of patients in this study belonged to 21-30 years (26.96%) next 31-40 years (25.24%) and 41-50 years (16.5%) of age group. Prevalence of ADRs were more in males (57%) than in females 32 (43%). Majority of ADRs reported were moderate 33 (35.22%) followed by 29 (46,77%) were mild, no severe ADRs reported. According to severity of ADRs seen were gastritis 28 (45%) followed by 10 (16% ) rashes , 10 (16,12%) of arthralgia, 3 (4.83%) of hepatitis, 6 (9.7%) of peripheral neuropathy, 2 (3%) onsets of ADRs after starting anti-tubercular drug were 12 (19.35%) in 0-1 week followed by 19 (30%) ADRs showed onset in 1-2 week and 2-3 week, 8 (13%) in 3-4 week 3 (5%) in 4-5 week and 1 (2%) in 5-6 week.

Conclusions: The casual link between the ADRs and the suspected anti-tubercular drug by Naranjo scale definitely relationship was established between the anti-tubercular drug and ADRs in 7 (11.25%) patient while 22 (35.45%) probable and 33 (53.22%) ADRs were categorized as possible.


Keywords


Adverse Drug reaction, Antitubercular Drugs, DOTS, Naranjo scale

Full Text:

PDF

References


Devi S, Ramchandran R, Santha S. Adverse reaction to antituberculosis drugs and their management. Bulletin. 1997;4(3and4):1-4.

Tandon RK, Garg PK. Antituberculosis treatment induced hepatotoxicity. Sharma SK, Mohan, Tuberculosis. New Delhi: Jaypee Brothers; 2004:500.

Stork CM. Toxicology of antituberculosis drugs. Tubercul. 1996: 829-36.

National Tuberculosis control programmes including DOTS in Revised National Tuberculosis Control program (RNTCP): DOTS Stretegy including dots plus 3rd Ed., 2001. New Delhi Century publications; 2001:195.

Tuberculosis and poverty. ICMR Bulletin. March 2002;32(3):25-32.

Styblo K. Tuberculosis control and surveillance. Recent Adv Resp Med. 1986;4:77-108.

Parthsarathi G, Gogtay N. Causality assessment of adverse drug reactions. Proceedings of the National Training Course on Pharmacovigilance. Mumbai; 2005:17-21.

Protocol for National Pharmacovigilance Programme Verson 1; Central Drug Standard Control Organization. Directorate General of Health Services, Ministry of Health and Family Welfare, Govt. of India. Nov 2004:87-115.

Bennett PN, Brown MJ, eds. Clinical Pharmacology. 9th ed. New York.

Dhingra VK, Rajpal S, Aggarwal N, Aggarwaln JK, Shadab K, Jain SK. Adverse drug reactions observed during DOTS. J Comm Dis. 2004;36(4):251-9.

Marra F, Marra CA, Bruchet N, Richardson K, Moadebi S, Elwood RK, et al. Adverse drug reactions associated with first-line anti-tuberculosis drug regimens. Inter J Tubercul Lung Dis. 2007;11(8):868-75.

Tak DK, Acharya LD, Gowrinath K, Rao PGM, Subish P. Safety evaluation of antitubercular therapy under revised national tuberculosis control programme in India. J Clin Diagn Res. 2009;3(2):1395-401.

Daphne Y, Chantal V, Marthe P. Parisien Isabelle, Rocher Isabelle, Menzies Dick. Incidence of serious side effects from first-line antituberculosis drugs among patients treated for active tuberculosis. Am J Resp Crit Care Med. 2003;167:1472-7.

Sinha K, Marak IT, Singh WA. Adverse drug reactions in tuberculosis patients due to directly observed treatment strategy therapy: experience at an outpatient clinic of a teaching hospital in the city of Imphal, Manipur, India. J Assoc Chest Physicians. 2013;1(2):50.

Zierski M, Bek E. Side-effects of drug regimens used in short-course chemotherapy for pulmonary tuberculosis. Controlled Clin Study. Tubercl. 1980;61(1):41-9.